Renal tubular function in epileptic children receiving antiepileptic drugs was evaluated by measurement of lysosomal enzymes at Istanbul University, Turkey. N-acetyl-B-glucosaminidase and B-galactosidase were determined before and 8 months after administration of valproate in 14 children, and carbamazepine in 17, and also in 25 healthy untreated controls. Increased enzyme activities were found in patients treated with AEDs, and valproate-treated patients were affected more frequently than the carbamazepine group (50% cf 18%, respectively). 
COMMENT. Children treated with AEDs and especially valproate in large doses for extended periods may develop renal tubular dysfunction. In addition to tests of liver function, valproate-treated patients should receive urinary function tests in certain circumstances.
Valproate-induced hyponatremia is reported in an adult with Henoch-Schonlein nephritis who was treated with 2000 mg/day of VPA for idiopathic epilepsy. Water loading tests at different dosages of sodium valproate showed reduced water excretion that was dose-dependent. Inappropriate secretion of antidiuretic hormone was the proposed mechanism . Having regard to the renal tubular dysfunction reported above, renal insufficiency may be an alternative explanation.